New York, 2010Hail and Damaging Winds in New York, August 16, 2010
August 16, 2010 · NWS BGM · 14 events in 8 counties and zones
Showers and thunderstorms developed out ahead of a cold front as it moved through the eastern Great Lakes region. Storms developed early in the morning and produced both large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed out ahead of a cold front as it moved through the eastern Great Lakes region. Storms developed early in the morning and produced both large hail and damaging winds. As the front pushed through New York and Pennsylvania during the day, the thunderstorms tapered off by mid afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 16, 4:35 AM EST, 55 minutes earlier.
Area forecast discussion, Aug 16, 4:35 AM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
535 AM EDT MON AUG 16 2010
.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THIS MORNING, BRINGING SOME SHOWERS
AND THUNDERSTORMS TO THE AREA. SOME OF THE STORMS MAY BECOME
SEVERE. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT BRINGING
QUIETER AND SOMEWHAT COOLER WEATHER THROUGH WEDNESDAY MORNING. A
WEAK, UPPER LEVEL DISTURBANCE WILL BRING ANOTHER ROUND OF SHOWERS
FOR THE END OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED AT 0930Z...THE ENVIRONMENT HAS DESTABILIZED EARLIER THEN
MODELS HAD INDICATED. THIS WILL LEAD TO THUNDERSTORMS DEVELOPING
THIS MORNING. SOME HAVE ALREADY BECOME SEVERE WITH LARGE HAIL
SUSPECTED.
PREVIOUS DISCUSSION...SAT IMAGERY SHOWING THE COLD FRONT STILL TO
THE WEST, JUST ABOUT TO MOVE THROUGH BUFFALO. A FEW THUNDERSTORMS
HAVE DEVELOPED IN WESTERN NY TONIGHT. THESE SHOULD GENERALLY TRACK
TO THE NE AND MISS MOST OF THE CWA. THE REST OF THE FRONT IS QUITE
INACTIVE ATTM. AS IT MOVES THROUGH THE CWA, SOME DAYTIME HEATING
SHOULD HELP TO GET SOME CONVECTIVE ACTIVITY GOING. IT WILL MAINLY
BE SHOWERS WITH A FEW THUNDERSTORMS THIS MORNING. THE FRONT LOOKS
AS THOUGH IT WILL STILL BE IN THE EASTERN PORTION OF THE CWA THIS
AFTERNOON. MODELS ARE INDICATING BETTER INSTABILITY THE FURTHER
EAST YOU GO. CAPES LOOK TO BE AROUND 1200 JOULES OVER THE
CATSKILLS LATER THIS AFTERNOON, SO DID NOT PUSH CONVECTION OUT AS
EARLY. SOME OF THESE STORMS COULD BE STRONG. PWATS ARE LESS THE
1.5 INCHES, SO WHILE STORMS MAY HAVE SOME MODERATE TO HEAVY RAIN,
NOT THINKING FLOODING WILL BE A MAJOR CONCERN TODAY. BEHIND THE
FRONT, CONDITIONS WILL QUIET DOWN AND SKIES WILL BEGIN TO CLEAR.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
THE COLD FRONT WILL CONTINUE TO EXIT THE REGION THIS EVENING,
PUSHING CONVECTION OFF TO THE EAST. AS SKIES CLEAR BEHIND THE
FRONT TEMPS WILL FALL. LOWS LOOK TO DROP INTO THE LOWERS 50S
TONIGHT. WITH SOME SFC MOISTURE STILL FLOATING AROUND, HAVE PUT
SOME PATCHY FOG IN THE THE GRIDS FOR TOMORROW MORNING.
HIGH PRESSURE WILL BUILD IN FOR TUESDAY, BRINGING SUNNY SKIES AND
HIGH IN THE UPPER 70S TO AROUND 80. HIGH PRESSURE WILL HOLD ON
THROUGH THE MIDDLE OF THE WEEK.
ON WEDNESDAY, ALTHOUGH THERE IS A SFC HIGH, THERE WILL BE A SHORT
WAVE AT 500MB. THIS COULD ALLOW SOME SHOWERS WEDNESDAY NIGHT.
MODELS DO DIFFER ON THIS SOLUTION, SO THERE IS A LOT OF
UNCERTAINTY FOR WEDNESDAY NIGHTS FORECAST. THEREFORE, JUST LEFT A
CHANCE POP IN THE GRIDS.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
PD FEATURES MODERATELY FAST WLY FLOW WITH OCNL SFC FEATURES AND
UPR WVS. BEGINNING OF THE PD...SHARPENING WV DVLPS A CLSD SFC LOW
OFF THE MID-ATLANTIC CST WHICH THROWS SOME SHWRS BACK INTO THE FCST
AREA. BACKED OFF A BIT ON THE HPC GUID BUT KEPT THE BEST CHANCE
OVER THE SERN ZONES NEARER THE DVLPG SFC LOW. BY THU NGT...SHRT WV
PASSING THRU ONTARIO DRAGS AND WEAK SFC TROF THRU THE FCST
AREA...PERHAPS TRIGGERING SCT CONV. HIPRES THEN BLDS IN FOR THE
END OF THE PD...ALTHOUGH A MUCH STRONGER SYSTEM APRCHS LATE SAT AND
COULD BRING SOME MORE PCPN LATE IN THE PD.
&&
.AVIATION /10Z MONDAY THROUGH FRIDAY/...
MVFR RESTRICTIONS ACROSS MOST OF THE REGION AS LOW LEVEL STRATUS
HAS BECOME LOCKED IN UNDER INVERSION. MOST CIGS RANGE FROM
1200-15000 FEET THOUGH IFR CONDITIONS EXIST AT KBGM. MAY SEE IFR
DEVELOP BY 08Z AT KITH AS WELL WITH CIGS < 1000FT.
MOST TERMINALS SHOULD REMAIN LOCKED IN UNDER IFR-MVFR CIGS THIS
MORNING THOUGH KSYR WILL BE THE WILD CARD...STARTING OUT AT VFR
POSSIBLY SEEING BACK-BUILDING LOW LEVEL STRATUS BETWEEN 08Z-12Z.
COLD FRONT AND ASSOCIATED SHOWERS/TSTMS WILL APPROACH TAF SITES
BETWEEN 08Z-13Z. HAVE RETAINED ONLY CB GROUPS AT TERMINALS AT THIS
TIME AS INSTABILITY WILL WANE THROUGHOUT THE NIGHT AND THUNDER
CHANCES WILL BE SCATTERED AT BEST.
COLD FRONT RIPS THROUGH EARLY AFTERNOON WITH WINDS SHIFTING
QUICKLY TO THE WEST AND GUSTY...12G20KTS MOST TERMINALS. SKIES
EXPECTED TO CLEAR QUICKLY FOLLOWING FROPA WITH SKC EXPECTED BY
EVENING.
OUTLOOK...
LATE MON NGT THRU FRI...VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.
&&
SYNOPSIS...SLI
NEAR TERM...SLI
SHORT TERM...SLI
LONG TERM...DGM
AVIATION...PVN
Hazardous weather outlook, Aug 16, 4:50 AM EST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
550 AM EDT MON AUG 16 2010
NYZ009-015>018-022>025-036-037-044>046-055>057-171000-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-
550 AM EDT MON AUG 16 2010
...SEVERE THUNDERSTORM WATCH 618 IN EFFECT UNTIL 1 PM EDT THIS
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NYZ062-PAZ038>040-043-044-047-048-072-171000-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
550 AM EDT MON AUG 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
A COLD FRONT WILL MOVE ACROSS THE REGION TODAY. THIS WILL BRING
SHOWERS AND THUNDERSTORMS THROUGH THE DAY TODAY. SOME OF THE
STORMS MAY BECOME SEVERE. THE MAIN THREATS WILL BE DAMAGING WINDS
AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Aug 16, 3:58 AM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
458 AM EDT MON AUG 16 2010
NYZ016>018-161000-
CAYUGA NY-ONONDAGA NY-SENECA NY-
458 AM EDT MON AUG 16 2010
...STRONG THUNDERSTORM WILL AFFECT CENTRAL CAYUGA...CENTRAL ONONDAGA
AND EAST CENTRAL SENECA COUNTIES...
* AT 454 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL TO DIME
SIZE...AND STRONG GUSTY WINDS TO 45 MPH. THIS STORM WAS LOCATED
NEAR CAYUGA...AND MOVING EAST AT 30 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
FOSTERVILLE AND MAPLETON AT 505 AM EDT...
AUBURN AND THROOPSVILLE AT 510 AM EDT...
MELROSE PARK AND SENNETT AT 515 AM EDT...
SENNETT AND OWASCO AT 520 AM EDT...
SKANEATELES AND MARYSVILLE AT 525 AM EDT...
ELBRIDGE AT 530 AM EDT...
MARCELLUS AND MARIETTA AT 535 AM EDT...
CAMILLUS AND WARNERS AT 540 AM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4313 7615 4289 7606 4279 7680 4297 7686
4304 7656 4303 7650 4305 7650
PVN
PNSpecial weather statement, Aug 16, 4:45 AM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
545 AM EDT MON AUG 16 2010
NYZ016>018-036-161030-
CAYUGA NY-MADISON NY-ONONDAGA NY-SENECA NY-
545 AM EDT MON AUG 16 2010
...STRONG THUNDERSTORM WILL AFFECT CENTRAL CAYUGA...EXTREME
NORTHWESTERN MADISON...NORTHEASTERN SENECA AND NORTHERN ONONDAGA
COUNTIES...
* AT 544 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR
THROOPSVILLE...AND MOVING EAST AT 35 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
SENNETT AT 555 AM EDT...
ELBRIDGE AND JORDAN AT 600 AM EDT...
JACKS REEF AT 605 AM EDT...
BENNETTS CORNERS AND WARNERS AT 610 AM EDT...
AMBOY AND CAMILLUS AT 615 AM EDT...
LAKELAND AND SOLVAY AT 620 AM EDT...
MATTYDALE AND LIVERPOOL AT 625 AM EDT...
LYNCOURT AND NORTH SYRACUSE AT 630 AM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4321 7607 4319 7598 4300 7592 4293 7639
4290 7672 4303 7676 4303 7650 4311 7650
4314 7648 4322 7607
SLISpecial weather statement, Aug 16, 5:02 AM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
602 AM EDT MON AUG 16 2010
NYZ016>018-161100-
CAYUGA NY-ONONDAGA NY-SENECA NY-
602 AM EDT MON AUG 16 2010
...STRONG THUNDERSTORM WILL AFFECT CENTRAL CAYUGA...NORTHERN SENECA
AND SOUTHERN ONONDAGA COUNTIES...
* AT 558 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED 11 MILES WEST
OF WATERLOO...AND MOVING EAST AT 45 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
WATERLOO AND PACKWOOD CORNERS AT 610 AM EDT...
SENECA FALLS AND MAGEE AT 615 AM EDT...
CAYUGA AND LEHIGH VLY JCT AT 620 AM EDT...
FOSTERVILLE AND UNION SPRINGS AT 625 AM EDT...
FLEMING AND MAPLETON AT 630 AM EDT...
MELROSE PARK AND WYCKOFF AT 635 AM EDT...
OWASCO AND NILES AT 640 AM EDT...
NEW HOPE AT 645 AM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4291 7666 4291 7598 4282 7595 4277 7678
4277 7698 4287 7698 4288 7696 4301 7697
4302 7694 4303 7666
SLISpecial weather statement, Aug 16, 5:04 AM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
604 AM EDT MON AUG 16 2010
NYZ015>017-022-161045-
CAYUGA NY-SENECA NY-STEUBEN NY-YATES NY-
604 AM EDT MON AUG 16 2010
...STRONG THUNDERSTORM WILL AFFECT CENTRAL SENECA...EXTREME NORTH
CENTRAL STEUBEN...SOUTHWESTERN CAYUGA AND YATES COUNTIES...
* AT 603 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR VINE
VALLEY...AND MOVING EAST AT 45 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
MIDDLESEX AND ITALY HILL AT 610 AM EDT...
POTTER AND FRIEND AT 615 AM EDT...
YATESVILLE AND FERGUSON CORNERS AT 620 AM EDT...
BENTON AND BELLONA STN AT 625 AM EDT...
DRESDEN AND MAYS MILLS AT 630 AM EDT...
KENDAIA AND WILLARD AT 635 AM EDT...
ROMULUS AND OVID AT 640 AM EDT...
EAST VARICK AND HAYTS CORNERS AT 645 AM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4259 7737 4268 7737 4277 7731 4277 7698
4283 7697 4289 7655 4264 7650 4257 7744
4259 7744
SLIThunderstorm Wind, Cayuga
- When
- August 16, 5:30 AM EST
- Where
- Cayuga County, 1.47 mi NNW of Union Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Amateur Radio
- Coordinates
- 42.850, -76.690
There was roof damage to a home in Aurelius Township. A small trailer was also flipped over, and several trees were blown down.
Hail, Cayuga
- When
- August 16, 5:32 AM EST
- Where
- Cayuga County, Owasco
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.850, -76.450
Thunderstorm Wind, Onondaga
- When
- August 16, 6:10 AM EST
- Where
- Onondaga County, Kirkville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 43.070, -75.970
Trees were blown down in Kirkville.
Hail, Madison
- When
- August 16, 6:20 AM EST
- Where
- Madison County, 0.5 mi E of Canastota
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.080, -75.760
Thunderstorm Wind, Madison
- When
- August 16, 6:20 AM EST
- Where
- Madison County, 1.23 mi NE of Rippleton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 42.930, -75.850
Trees were blown down in Cazenovia and Sullivan Township.
Thunderstorm Wind, Oneida
- When
- August 16, 6:45 AM EST
- Where
- Oneida County, Verona
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 43.130, -75.580
Trees were blown down in Verona.
Hail, Oneida
- When
- August 16, 6:55 AM EST
- Where
- Oneida County, Sauquoit
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.000, -75.250
Thunderstorm Wind, Oneida
- When
- August 16, 6:55 AM EST
- Where
- Oneida County, 1.22 mi SE of Clayville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 42.970, -75.250
Trees were blown down from Clinton through Clayville.
Thunderstorm Wind, Chenango
- When
- August 16, 10:17 AM EST
- Where
- Chenango County, Norwich
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 42.530, -75.520
Trees and wires were blown down, with power outages from Norwich to Oxford.
Hail, Otsego
- When
- August 16, 11:00 AM EST
- Where
- Otsego County, Maryland
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.530, -74.880
Hail, Otsego
- When
- August 16, 11:05 AM EST
- Where
- Otsego County, Oneonta
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.450, -75.070
Thunderstorm Wind, Otsego
- When
- August 16, 11:05 AM EST
- Where
- Otsego County, Oneonta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 42.450, -75.070
Numerous trees were blown down around Oneonta.
Thunderstorm Wind, Delaware
- When
- August 16, 11:15 AM EST
- Where
- Delaware County, 0.51 mi W of West Davenport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Broadcast Media
- Coordinates
- 42.450, -74.980
High winds tore the roof off a local gun shop on Route 23.
Thunderstorm Wind, Sullivan
- When
- August 16, 12:55 PM EST
- Where
- Sullivan County, 0.52 mi E of Monticello
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 41.650, -74.690
Numerous trees were blown down in Hortonville, Callicoon, Jeffersonville, Monticello and Rock Hill.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Louisiana, August 16, 20102 deaths · 2 events
- Rip Current in Michigan, August 16, 20101 death · 1 event
- Hail and Damaging Winds in New Jersey, August 16, 2010$1.1 million · 56 kt wind · 8 events
- Flash Flooding and Damaging Winds in Utah, August 16 to 19, 2010$245,000 · 52 kt wind · 19 events
- Tornadoes and Hail in Colorado, August 16, 20101 injured · $52,000 · EF1 · 9 events
- Lightning Strike in Louisiana, August 16, 2010$200,000 · 1 event
- Flash Flood in Arizona, August 16, 2010$200,000 · 1 event
- Damaging Winds and Lightning Strikes in New Jersey, August 16, 20102 injured · $52,000 · 52 kt wind · 5 events
- Damaging Winds in Texas, August 16, 2010$120,000 · 61 kt wind · 3 events
- Hail and Damaging Winds in Pennsylvania, August 16, 2010$60,000 · 1 in hail · 14 events
- Flash Flooding in New Mexico, August 16, 2010$77,000 · 2 events
- Damaging Winds in Louisiana, August 16, 2010$60,000 · 54 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257727, 257722, 257728, 257723, 257729, 257730, 257724, 257731, 257732, 257725, 257726, 257733, 257734, 257735.